Alert archive / Mississippi / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 170, NWS Jackson, MS

April 7, 2003Newton County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Apr 7, 2003, 5:19 AM CDT for Newton County, Mississippi. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 7, 2003, 5:19 AM CDT (10:19 UTC)
Expired
Apr 7, 2003, 6:00 AM CDT
In force
41 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Newton County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 10.3 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2003-04-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 614 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2003-04-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 417 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
614 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
742 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
417 m²/s²
0-3 km storm-relative helicity
582 m²/s²
Significant tornado parameter
1.9
Supercell composite
7.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

250 
WUUS54 KJAN 071019
SVRJAN
MSC101-071100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
519 AM CDT MON APR 7 2003

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NEWTON COUNTY IN EAST CENTRAL MISSISSIPPI

* UNTIL 600 AM CDT

* AT 519 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES SOUTHWEST OF CONEHATTA...MOVING EAST 
  AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL...
  BE NEAR DECATUR AT 530 AM CDT
  BE NEAR LITTLE ROCK AT 535 AM CDT

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES SUDDENLY. BE ALERT FOR
RAPIDLY CHANGING WEATHER CONDITIONS AND BE READY TO ACT QUICKLY.

WINDS UP TO 60 MPH ARE LIKELY WITH THIS STORM.

HAIL TO THE SIZE OF PENNIES IS LIKELY WITH THIS STORM.

LAT...LON 3254 8931 3234 8930 3234 8897 3256 8893

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 7, 3:30 AM CDT, 1 hour 49 minutes earlier.

Area forecast discussion, Apr 7, 3:30 AM CDT, 1 hour 49 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE JACKSON MS
300 AM CDT SUN APR 6 2003

MAIN FORECAST DIFFICULTIES INVOLVE BOUNDARY POSITIONS...ESPECIALLY
THRU NEXT 24 HOURS...AND EFFECTS ON STRONG CONVECTION/HEAVY
RAINFALL.

OUTFLOW BOUNDARY REMAINS PERCHED ACROSS SRN THIRD OF FA WHILE FRONT
EXTENDS FROM NE LA INTO NE MS. WILL SEE ASSOCIATED SURFACE LOW LIFT
INTO OHIO WHILE BOUNDARY STALLS ACROSS FORECAST AREA. PRECIPITABLE
WATER VALUES HANG AROUND 1.5 INCHES CENTRAL/SRN MS. ETA HITS MSTR
HARDEST MAINTAINING DEWPTS IN THE MID 60S THRU THE DAY. MODELS AGREE
ON INCRG UPR DIVERGENCE THIS AFTERNOON AND EVENING IN RIGHT REAR
QUAD OF STRONG UPPER JET CORE. 850 MB JET DIMINISHES TODAY AND
BECOMES MORE WLY BUT AMS REMAINS UNSTABLE WITH DECENT CAPE AND
LIFTED INDEX VALUES AND RESPECTABLE SHEAR. WILL ADD MENTION OF A FEW
STORMS POSSIBLY BECOMING SEVERE SRN AREAS TODAY.

SHORTWAVE LIFTS INTO SRN LA/MS TONIGHT AS STALLED BOUNDARY HANGS
ACROSS S AND E MS. PRECIPITABLE WATER VALUES REMAIN AROUND 1.5
INCHES SECTIONS OF CENTRAL/SRN MS AND 850 MB FLOW BECOMES A BIT MORE
SLY S OF THE BOUNDARY. AREA REMAINS IN STRONG UPPER DIV AS JET CORE
INTENSIFIES TO THE N. AMS REMAINS SOMEWHAT UNSTABLE BUT PRIMARY
CONCERN FOR TONIGHT WILL BE HEAVY RAIN POTENTIAL SE.

BOUNDARY REMAINS STALLED ACROSS SE CORNER OF MS TUE MRNG AND FINALLY
SHIFTS EWD TUE AFTERNOON. MODELS DIMINISHING MOISTURE FROM THE NW
ALTHO ETA HOLDS ONTO HIGHER DEWPTS LONGER SE CORNER TUE AFTN. SWLY
850 MB FLOW DECREASES BY 18Z AND CAPE VALUES VERY LIMITED. WILL KEEP
BEST CHANCE FOR PRECIP SE ZONES WITH LIMITED TSTM DEVELOPMENT.

MEAN TROF SHIFTS OVER THE FORECAST AREA TUE NIGHT AND 850 MB TEMPS
DROP BELOW ZERO DEGREES N AND CENTRAL. ETA MAINTAINS ENOUGH MSTR FOR
LIGHT PRECIP DURING THE EVENING BUT AS LOW LEVEL MOISTURE PERSISTS
MID/UPPER LAYERS FINALLY DRY.

WILL SEE DRY CONDITIONS THRU EXTENDED PERIOD WITH COOLER
TEMPS...ESPECIALLY MINS...THROUGH THE END OF THE WEEK. SURFACE RIDGE
MOVES OVER THE REGION SAT THEN LIGHT SLY FLOW DEVELOPS ONCE AGAIN.

PRELIM NUMBERS:
JAN 78/58/65/40 564-
MEI 77/60/66/41 6852

.JAN...
AR...NONE.
LA...NONE
MS...FFA THRU MON AFTN FOR CNTRL AND S MS (MSZ043>046-048>059)
Hazardous weather outlook, Apr 7, 12:08 AM CDT, 5 hours 11 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
071200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
1108 PM CST SUN APR 06 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TODAY AND TONIGHT...

...THUNDERSTORMS...
STRONG THUNDERSTORMS WILL CONTINUE TO MOVE THROUGH PORTIONS OF
CENTRAL AND EAST MISSISSIPPI OVERNIGHT.  NO ADDITIONAL SEVERE
STORMS ARE EXPECTED AND THE THUNDERSTORMS ARE EXPECTED TO MOVE
OUT OF THE AREA MONDAY MORNING. FREQUENT LIGHTNING
STRIKES...GUSTY WINDS TO 40 MPH AND TORRENTIAL RAINS ARE LIKELY
WITH THE STORMS.

A COLD FRONT IS EXPECTED TO REMAIN ACROSS THE REGION AND STRONG
TO ISOLATED SEVERE STORMS MAY AGAIN BE POSSIBLE ALONG AND SOUTH
OF INTERSTATE TWENTY DURING THE DAY MONDAY. DAYTIME HEATING AND
THE STALLING FRONTAL BOUNDARY WILL TRIGGER THE STORMS.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL TELEVISION OR
RADIO STATION FOR UPDATES ON THIS WEATHER EPISODE.

...FLOODING...
PERIODS OF HEAVY RAINFALL WILL OCCUR WITH THUNDERSTORMS THAT
CONTINUE OVER NORTHEAST LOUISIANA ACROSS CENTRAL MISSISSIPPI
OVERNIGHT. AREAS OF PONDING CAN BE EXPECTED ON ROADWAYS AND IN
LOW LYING AREAS DURING AREAS OF HEAVY RAIN.  AREAS OF FLOODING
CONTINUE IN THE INTERSTATE TWENTY CORRIDOR...MAINLY EAST OF THE
MISSISSIPPI RIVER.

SOME LOCATIONS HAVE RECEIVED IN EXCESS OF 6 INCHES OF RAINFALL
SINCE SUNDAY MORNING. ADDITIONAL RAINFALL OF 2 TO 3 INCHES WILL
AGGRAVATE ANY ALREADY SATURATED SOIL CONDITIONS WHICH COULD
RESULT IN FLOODING PROBLEMS.

MORE RAIN IS EXPECTED LATE MONDAY INTO MONDAY NIGHT AS ANOTHER
LOW PRESSURE SYSTEM FORMS ALONG A STALLED FRONT THAT IS EXPECTED
TO SET UP ACROSS SOUTHERN MISSISSIPPI.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

...DAYS TWO AND THREE...
A COLD FRONT WILL BECOME STALLED OVER THE REGION MONDAY NIGHT AND
TUESDAY...WHILE A SURFACE LOW PRESSURE MOVES NORTHEAST OUT OF THE
WESTERN GULF OF MEXICO.  STRONG STORMS MAY BE POSSIBLE ON MONDAY
NIGHT AND TUESDAY...PRIMARILY ALONG AND SOUTHEAST OF THE NATCHEZ
TRACE PARKWAY.	IN ADDITION...A VERY MOIST AIRMASS WILL BE IN
PLACE LENDING TO THE POTENTIAL FOR PERIODS OF HEAVY RAINFALL AREA
WIDE.  PONDING OF WATER ON ROADWAYS WILL BE POSSIBLE.

...DAYS FOUR THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT
PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS WILL CONTINUE
TO BE NEEDED THROUGH TONIGHT.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Apr 6, 11:19 PM CDT, 6 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1119 PM CDT SUN APR 06 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0935 PM    3 SW STRINGER             MS   WIND DAMAGE
04/06/03   JASPER                         TREES AND POWERLINES DOWN
                                          ALONG COUNTY ROAD 7.
                                          REPORTED BY JASPER COUNTY
                                          EMA.

0950 PM    1 N LAUREL                MS   WIND DAMAGE
04/06/03   JONES                          WINDOWS BLOWN OUT AND
                                          AWNING DAMAGE TO HOUSE.
                                          REPORTED BY JONES COUNTY
                                          EMA.

0955 PM    4 SW HEIDELBERG           MS   WIND DAMAGE
04/06/03   JASPER                         TREE DOWN ON CAR AND TREE
                                          ACROSS ROAD ON COUNTY
                                          ROAD 371. REPORTED BY
                                          JASPER COUNTY EMA.
Local storm report, Apr 6, 11:51 PM CDT, 5 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1151 PM CDT SUN APR 06 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1100 PM    1 S VICKSBURG             MS   FLOODING
04/06/03   WARREN                         WATER IN HOUSES AND
                                          MUDSLIDES OCCURING IN
                                          HAMILTON HEIGHTS
                                          NEIGHBORHOOD.  REPORTED
                                          BY HAMM SPOTTERS.
Local storm report, Apr 7, 1:41 AM CDT, 3 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
141 AM CDT MON APR 07 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1056 PM    JACKSON                   MS   FLOODING
04/06/03   HINDS                          2 TO 3 FEET OF WATER IN
                                          STREETS AND FRONT YARDS
                                          OF RICHWOOD ESTATES.
                                          REPORTED BY HAMM RADIO
                                          SPOTTERS.

1145 PM    JACKSON                   MS   FLOODING
04/06/03   HINDS                          EVACUATIONS DUE TO
                                          FLOODING AT MARTIN LUTHER
                                          KING DRIVE. REPORTED BY
                                          HAMM RADIO SPOTTERS.
Local storm report, Apr 7, 2:32 AM CDT, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
232 AM CDT MON APR 07 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0530 PM    MER ROUGE                 LA   FLOODING
04/06/03   MOREHOUSE                      1 TO 2 FEET OF WATER
                                          COVERING ROUTE 165 IN
                                          TOWN.  REPORTED BY
                                          OFF-DUTY NWS PERSONNEL.
Local storm report, Apr 7, 2:55 AM CDT, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
255 AM CDT MON APR 07 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0230 AM    MERIDIAN                  MS   WIND DAMAGE
04/07/03   LAUDERDALE                     NUMEROUS TREES AND
                                          POWERLINES DOWN...
                                          REPORTED BY LAUDERDALE
                                          COUNTY DISPATCH.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 6, 7:03 PM CDTFlash Flood WarningJANChoctaw, Webster4 hr
Apr 6, 7:17 PM CDTTornado WarningJANFranklin, Jefferson, Lincoln43 min
Apr 6, 7:18 PM CDTSevere Thunderstorm WarningJANLeake57 min
Apr 6, 7:22 PM CDTSevere Thunderstorm WarningJANCopiah43 min
Apr 6, 7:31 PM CDTSevere Thunderstorm WarningJANAttala44 min
Apr 6, 7:34 PM CDTTornado WarningJANHinds, Rankin41 min
Apr 6, 7:48 PM CDTTornado WarningJANCopiah42 min
Apr 6, 7:56 PM CDTTornado WarningJANLawrence, Lincoln, Simpson49 min
Apr 6, 8:01 PM CDTTornado WarningJANLeake, Scott59 min
Apr 6, 8:18 PM CDTSevere Thunderstorm WarningJANNeshoba, Winston42 min
Apr 6, 8:22 PM CDTTornado WarningJANJefferson Davis28 min
Apr 6, 8:34 PM CDTSevere Thunderstorm WarningJANNewton56 min
Apr 6, 8:35 PM CDTFlash Flood WarningJANNeshoba, Newton, Winston6 hr
Apr 6, 8:47 PM CDTTornado WarningJANCovington, Jefferson Davis, Simpson, Smith73 min
Apr 6, 8:57 PM CDTSevere Thunderstorm WarningJANKemper, Lauderdale, Noxubee63 min
Apr 6, 9:02 PM CDTFlash Flood WarningJANIssaquena, Sharkey, Warren, Yazoo6 hr
Apr 6, 9:21 PM CDTTornado WarningJANJasper, Jones54 min
Apr 6, 9:50 PM CDTSevere Thunderstorm WarningJANClarke55 min
Apr 6, 10:23 PM CDTFlash Flood WarningJANAttala, Hinds, Leake, Madison, Rankin, Scott5 hr
Apr 6, 10:32 PM CDTFlash Flood WarningJANKemper, Lauderdale6 hr
Apr 7, 12:21 AM CDTSevere Thunderstorm WarningJANHinds, Rankin44 min
Apr 7, 1:26 AM CDTSevere Thunderstorm WarningJANLauderdale, Newton59 min
Apr 7, 2:07 AM CDTSevere Thunderstorm WarningJANHinds, Madison58 min
Apr 7, 2:07 AM CDTTornado WarningJANLauderdale, Newton53 min
Apr 7, 2:11 AM CDTSevere Thunderstorm WarningJANHinds, Madison54 min
Apr 7, 2:35 AM CDTFlash Flood WarningJANHinds, Kemper, Lauderdale, Leake, Madison, Neshoba and 4 more3 hr
Apr 7, 2:48 AM CDTSevere Thunderstorm WarningJANRankin42 min
Apr 7, 3:06 AM CDTSevere Thunderstorm WarningJANScott44 min
Apr 7, 3:14 AM CDTSevere Thunderstorm WarningJANNewton46 min
Apr 7, 4:03 AM CDTSevere Thunderstorm WarningJANLauderdale, Newton57 min
Apr 7, 4:13 AM CDTTornado WarningJANLauderdale47 min
Apr 7, 5:20 AM CDTFlash Flood WarningJANKemper, Lauderdale, Leake, Neshoba, Newton, Rankin and 1 more3 hr
Apr 7, 6:36 AM CDTSevere Thunderstorm WarningJANClarke, Lauderdale44 min
Apr 7, 8:12 AM CDTSevere Thunderstorm WarningJANMarion43 min
Apr 7, 8:49 AM CDTSevere Thunderstorm WarningJANJefferson Davis41 min
Apr 7, 9:42 AM CDTSevere Thunderstorm WarningJANMarion48 min
Apr 7, 10:18 AM CDTSevere Thunderstorm WarningJANLamar62 min
Apr 7, 10:25 AM CDTSevere Thunderstorm WarningJANCovington, Jefferson Davis, Marion65 min
Apr 7, 10:31 AM CDTSevere Thunderstorm WarningJANForrest59 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.